Article at a Glance:
Scromiting is a condition in which chronic marijuana use leads to episodes of severe vomiting, causing the person to scream. Here are some important reminders about scromiting:
- Scromiting is not a medically used term, but describes a condition called CHS
- CHS is rare, but can occur in people who use marijuana more than once a day, continuously, for years
- The only way to treat CHS long-term is to stop using marijuana
Frequent use of marijuana is often associated with the use of other substances that can lead to a substance use disorder. If you or a loved one are struggling with a substance use disorder, The Recovery Village can help. Our facilities serve communities from Florida to Washington, specializing in a range of addiction recovery services. To learn more about our comprehensive treatment plans, call The Recovery Village to speak with a representative.
Table of Contents
With the increasing legalization of marijuana in multiple states, there has been an increase in the recreational and medical use of marijuana. Long-term marijuana use can lead to a variety of health issues, including lung damage, brain function changes and reproductive system damage.
More recently, a newly identified effect of long-term marijuana use, called scromiting, has started to appear in emergency rooms across the country. Scromiting is when a patient is screaming and violently vomiting at the same time. This condition is usually associated with constant, long-term marijuana use.
Scromiting is closely associated with a condition called cannabinoid hyperemesis syndrome (CHS). CHS occurs in people who use marijuana heavily, long-term, and is characterized by vomiting and abdominal pain. The symptoms of CHS usually develop 1-5 years after starting consistent marijuana use. Most studies describe heavy marijuana use as smoking marijuana daily, 3-5 times per day. When CHS happens concurrently with screaming, it is called scromiting.
The name scromiting is thought to have originated with emergency room staff who came up with the name after witnessing several cases of screaming and vomiting at the same time. It is not considered an official medical term.
Symptoms of Scromiting
The symptoms of scromiting are the same as the symptoms of CHS, with the addition of screaming. There are three phases of this disorder.
First, people with CHS have nausea in the early morning, and experience vomiting and abdominal aches. This progresses to repeated episodes of severe nausea resulting in excessive vomiting. People may vomit as often as five times an hour. They may also experience sweating, flushing of the skin, dehydration and fluctuations in body temperature. When the pain is so bad or the vomiting is excessive and the patient screams out, it is called scromiting.
This is followed by a recovery phase, where the vomiting subsides and the person returns to normal. This can last for days, weeks or months, but often the cycle is repeated. For that reason, CHS is also sometimes referred to as cyclic vomiting associated with marijuana use. Because of the repeated vomiting episodes, most people with CHS experience weight loss.
The link between chronic marijuana use and vomiting is somewhat surprising, as marijuana is sometimes used to relieve nausea associated with chemotherapy treatments. The mechanism that leads to the drug having the opposite effect — of inducing vomiting with chronic use — has not yet been determined.
Treatment for Scromiting
Many people that experience CHS tend to take a hot shower or bath to relieve the effects and calm down. It is thought that the hot water relieves nausea, vomiting and abdominal pain and this becomes a habitual response to dealing with the symptoms. This is common among the reported cases of CHS, including 9 out of 10 of the first cases described.
Most people will start to feel relief from their symptoms after the effects of marijuana have started to wear off and no more marijuana is consumed. For short-term treatment, IV fluids and anti-nausea drugs can be used. Some people will try to use marijuana to relieve their nausea symptoms, but this usually only makes it worse.
The only way to avoid repeated episodes of scromiting long-term is to quit smoking marijuana. This may be difficult, as marijuana has addictive effects. If a person has developed CHS, they most likely have been using marijuana more than once a day for a few years. After such regular use, it could be hard to stop.
It is uncertain exactly how many cases of scromiting have occurred since it’s naming, as the term may not be used by medical professionals. It does seem that scromiting is relatively rare. CHS, also reported as cyclic vomiting associated with marijuana use was first reported in 2004 in Australia. In this study, they described nine new cases and one published case.
A follow-up report in 2011 in the United States described similar cases of CHS. They conclude that cases of CHS are underreported and oftentimes go misdiagnosed due to the unknown link between heavy marijuana use and vomiting.
Physicians in Colorado predicted that the legalization of medicinal marijuana correlated with an increase in CHS cases. In a cyclic vomiting study published in 2015, they reviewed 238,357 emergency room cases over the course of two years and identified 128 cases of cyclic vomiting. Of the cyclic vomiting cases, only 44 were associated with marijuana use. There was no report of scromiting or screaming associated with any of those cases. They did see an increase in the number of cases reported following the legalization of medicinal marijuana but it was unclear if this was due to increased use of marijuana or increased reporting of marijuana use following legalization.
Allen, J.H.; de Moore, G.M.;Heddle, R.; Twartz, J.C.“Cannabinoid hyperemesis: cyclical hyperemesis in association with chronic cannabis abuse.” Gut, November, 2004. Accessed June 20, 2019. Desjardins, N.; Stheneur, C.“Cannabinoid hyperemesis syndrome: A review of the literature.” Archives of Pediatrics, June, 2016. Accessed June 20, 2019. Galli, Jonathan A.; Sawaya, Ronald Andari; Friedenberg, Frank K. “Cannabinoid Hyperemesis Syndrome.” Current Drug Abuse Reviews, December, 2011. Accessed June 20, 2019. Kim, Howard S.; Anderson, John D.; Saghafi, Omeed.; Heard, Kennon J.; Monte, Andrew A. “Cyclic Vomiting Presentations Following Marijuana Liberalization in Colorado.” Academic Emergency Medicine, June, 2015. Accessed June 21, 2019. Tawfik, Gehad Mohamed; Hashan, Mohammad Rashidul; Abdelaal, Abdelaziz; Tieu, Thuan Minh; Huy, Nguyen Tien. “A commentary on the medicinal use of marijuana.” Tropical Medicine and Health, May, 2019. Accessed June 20, 2019.
Allen, J.H.; de Moore, G.M.;Heddle, R.; Twartz, J.C.“Cannabinoid hyperemesis: cyclical hyperemesis in association with chronic cannabis abuse.” Gut, November, 2004. Accessed June 20, 2019.
Desjardins, N.; Stheneur, C.“Cannabinoid hyperemesis syndrome: A review of the literature.” Archives of Pediatrics, June, 2016. Accessed June 20, 2019.
Galli, Jonathan A.; Sawaya, Ronald Andari; Friedenberg, Frank K. “Cannabinoid Hyperemesis Syndrome.” Current Drug Abuse Reviews, December, 2011. Accessed June 20, 2019.
Kim, Howard S.; Anderson, John D.; Saghafi, Omeed.; Heard, Kennon J.; Monte, Andrew A. “Cyclic Vomiting Presentations Following Marijuana Liberalization in Colorado.” Academic Emergency Medicine, June, 2015. Accessed June 21, 2019.
Tawfik, Gehad Mohamed; Hashan, Mohammad Rashidul; Abdelaal, Abdelaziz; Tieu, Thuan Minh; Huy, Nguyen Tien. “A commentary on the medicinal use of marijuana.” Tropical Medicine and Health, May, 2019. Accessed June 20, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.